Texas, 2008Damaging Winds and Lightning Strike in Texas, June 23, 2008
June 23, 2008 · NWS LUB · 7 events in 6 counties and zones
A thunderstorm complex which originated over the plains of eastern New Mexico propagated southeastward over the northwestern South Plains of west Texas during the evening hours of the 23rd. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex which originated over the plains of eastern New Mexico propagated southeastward over the northwestern South Plains of west Texas during the evening hours of the 23rd. These storms were accompanied by damaging winds and blowing dust that damaged lightweight structures, trees, and blew down road signs along a U.S. Highway. The most significant damage occurred near Anton (Hockley County), where a wind gust of 74 mph was recorded by the Texas Tech University West Texas Mesonet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 23, 2:39 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 23, 2:39 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
339 PM CDT MON JUN 23 2008
.SHORT TERM...
TEMPERATURES HAVE RISEN INTO THE LOWER TO MIDDLE 90S OVER MUCH OF
THE SOUTH PLAINS THIS AFTERNOON. CU FIELD OVER THE SOUTHERN SOUTH
PLAINS CONTINUES TO EXPAND NORTHWARD AND THIS TREND IS EXPECTED TO
CONTINUE THE REMAINDER OF THE AFTERNOON. FURTHER WEST...SURFACE
TROUGH AND AXIS OF WEAK LOW LEVEL CONVERGENCE CONTINUES IN PLACE
FROM THE NORTHWEST SOUTH PLAINS EXTENDING NORTHWARD INTO THE NORTH
TEXAS PANHANDLE. UPPER LEVEL HIGH TO THE WEST WILL PROVIDE
PERSISTENT NORTHWEST FLOW ALOFT WHICH WILL AID IN ADDITIONAL
THUNDERSTORM DEVELOPMENT.
CONVECTIVE TRENDS WILL INCREASE OVER THE HIGHER TERRAIN WITH STORMS
PROPAGATING SOUTHEAST TOWARD THE WEST TEXAS/NEW MEXICO BORDER THIS
EVENING. HIGH DEWPOINT DEPRESSIONS WILL AID IN HIGH BASED CONVECTION
WITH THE THREAT FOR DAMAGING WINDS AND MARGINALLY SEVERE HAIL. LAPS
ANALYSIS INDICATING HIGHEST CAPES OF 1500-2000 J/KG OVER WESTERN
SECTIONS WITH CIN ERODING. SHEAR PARAMETERS ARE NOT AS FORMIDABLE AS
YESTERDAY SO AM A LITTLE CONCERNED WITH THAT. STORMS COULD STILL
PROPAGATE FURTHER EAST OFF OUTFLOW AND COLD POOLS.
NAM-WRF REMAINS THE MOST BULLISH (BOTH 12 AND 18Z RUNS) ON
CONVECTIVE QPF. THE GFS 12Z RUN DEPICTED THE HIGHER TERRAIN
CONVECTION WELL AND DID HINT AT A POTENTIAL COMPLEX OF STORMS
DEVELOPING AND MOVING ACROSS AT LEAST THE CAPROCK.
KEPT INTEGRITY OF PREVIOUS FORECAST IN CHECK AND MADE SLIGHT CHANGES
TO POP CONFIGURATION. LOOKS LIKE THE BEST CHANCES WILL BE ALONG AND
WEST OF I-27 WITH ISOLATED TO WDLY SCT STORMS POSSIBLE OVER THE
ROLLING PLAINS. LOW LEVEL JET COULD FUEL STORMS THROUGH THE 03-06Z
PERIOD BUT NOT EXPECTING MUCH AFTER 06Z.
HOT AND DRY CONDITIONS EXPECTED TUESDAY WITH POTENTIAL ONCE AGAIN
FOR ISOLATED CONVECTION. KW
.LONG TERM...
LATEST MODEL RUNS CONTINUE TO SHOW A SLOW BUILDING OF THE UPPER
HIGH OUT OF MEXICO AND THE SOUTHWEST U.S. NORTHWARD THROUGH THE
ROCKIES. IT REMAIN UNCLEAR WHETHER THE POSITION AND UPPER FLOW
WILL CUT OFF THE ROUNDS OF AFTERNOON AND NIGHTTIME THUNDERSTORMS OVER
OUR LOCAL AREA...BUT DOES PUSH THE CHANCES BELOW 15 PERCENT BY THE
LATTER PART OF THIS WEEK. FOR NOW WILL CONTINUE WITH PREVIOUS
FORECAST WHICH MENTIONS A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH
THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 61 94 64 94 63 / 60 20 30 10 20
TULIA 63 94 65 93 66 / 50 20 30 10 20
PLAINVIEW 63 92 65 91 66 / 50 20 30 10 20
LEVELLAND 64 95 66 94 66 / 50 20 20 10 20
LUBBOCK 69 94 67 94 69 / 40 20 30 10 20
DENVER CITY 65 93 67 94 66 / 50 20 20 10 10
BROWNFIELD 65 95 66 95 66 / 50 20 20 10 10
CHILDRESS 70 97 70 98 71 / 30 20 30 10 20
SPUR 66 95 68 94 69 / 30 10 20 10 20
ASPERMONT 70 97 70 95 70 / 20 10 20 10 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17/04
Hazardous weather outlook, Jun 23, 10:39 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1139 AM CDT MON JUN 23 2008
TXZ021>044-241645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1139 AM CDT MON JUN 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER
TERRAIN AND AFFECT THE EXTREME SOUTHWEST PANHANDLE...CENTRAL AND
WESTERN SOUTH PLAINS LATER THIS AFTERNOON AND EVENING. THESE
STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN THREATS. THE THUNDERSTORMS MAY
CONGEAL INTO A COMPLEX LATER THIS EVENING AND PUSH THROUGH THE
SOUTHERN SOUTH PLAINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW STRONG TO SEVERE THUNDERSTORMS MAY ALSO DEVELOP LATE TUESDAY
AND TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON OR EARLY EVENING.
KW
In the hours before
Special weather statement, Jun 23, 6:05 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
705 PM CDT MON JUN 23 2008
TXZ027-240045-
BAILEY TX-
705 PM CDT MON JUN 23 2008
...STRONG THUNDERSTORM ACROSS BAILEY COUNTY...
AT 703 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING JUST WEST OF WEST CAMP...OR ABOUT
16 MILES WEST OF MULESHOE...MOVING SOUTHEAST AT 32 MPH.
BRIEF...STRONG WIND GUSTS AND SMALL HAIL ARE POSSIBLE NEAR THIS
THUNDERSTORMS. ADDITIONALLY...THE STRONG WINDS WILL PICK UP
DUST...MAKING FOR NEAR ZERO VISIBILITY AS THE GUSTY WINDS PUSH OUT
OF THE THUNDERSTORMS. MOTORISTS TRAVELING ALONG U.S. HIGHWAY 84
SHOULD BE ALERT FOR STRONG WINDS AND NEAR ZERO VISIBILITY IN BLOWING
DUST.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Thunderstorm Wind, Parmer
- When
- June 23, 6:05 PM CST to 6:10 PM CST
- Where
- Parmer County, 1 mi SW of Bovina to Bovina
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.510, -102.912
Reports from the Bovina Police Department described a blinding wall of dust that accompanied approaching outflow winds as severe storms moved out of New Mexico and impacted Bovina shortly after 18:00 CST on the 23rd. The Police Chief estimated wind gusts around 65 mph along U.S. Highway 60 just southwest of the city shortly at 18:05 CST. By 18:10 CST law enforcement officials reported that a roof had been blown off of a tin storage shed in Bovina.
Thunderstorm Wind, Cochran
- When
- June 23, 7:30 PM CST to 8:30 PM CST
- Where
- Cochran County, Morton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 33.720, -102.770
A local newspaper reported that a tin roof was partially blown off of a home in Morton. The damage occurred as a linear complex of thunderstorms moved through the area. A Texas Tech University West Texas Mesonet site just one mile away recorded a peak gust of 34 mph, and no other wind damage was reported in Morton or the surrounding areas of Cochran County. Therefore, it is estimated the damage likely resulted from winds around 50 mph.
Thunderstorm Wind, Lamb
- When
- June 23, 8:20 PM CST to 8:31 PM CST
- Where
- Lamb County, Spade to 6 mi S of Spade
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.920, -102.150
Damaging thunderstorm winds downed a number of large tree limbs in Spade around 20:20 CST. The public estimated wind gusts in excess of 60 mph south of Spade at 20:31.
Thunderstorm Wind, Hockley
- When
- June 23, 8:31 PM CST to 9:15 PM CST
- Where
- Hockley County, 1 mi NW of Anton to 4 mi W of Smyer
- Measured
- 64 kt (74 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 33.830, -102.182
A swath of damaging winds accompanied thunderstorms over northeastern Hockley County between roughly 20:30 CST and 21:15 CST. Initial reports from the public estimated wind gusts up to 60 mph just northwest of Anton. A Texas Tech University West Texas Mesonet site south of the city recorded a peak gust of 74 mph at 20:45 CST. The ten minute average wind speed measured by the automated site between 20:45 CST and 20:55 CST was 50 mph. The Texas Department of Transportation reported that many road signs along U.S. Highway 84 in the Anton vicinity were blown down. Additional damage occurred around 21:15 CST, when a roof was blown of a barn near Texas Highway 114 west of Smyer as the thunderstorm complex continued propagating southeastward.
Thunderstorm Wind, Lubbock
- When
- June 23, 8:52 PM CST
- Where
- Lubbock County, 3 mi NW of Shallowater
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- CoCoRaHS
- Coordinates
- 33.711, -102.017
A National Weather Service CoCoRaHS observer recorded a severe thunderstorm wind gust of 62 mph with his Davis Instruments home weather station. No damage was reported.
Lightning, Hockley
- When
- June 23, 9:30 PM CST
- Where
- Hockley County, Anton
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 33.820, -102.170
Around 21:30 CST, lightning struck a home near Anton and sparked a fire in the structure's attic. Within minutes the fire spread and despite the efforts of local firefighters, the home was destroyed. A family inside the home was able to escape without injury.
Thunderstorm Wind, Garza
- When
- June 23, 11:00 PM CST
- Where
- Garza County, 5 mi SSW of Graham Chapel
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.083, -101.503
A brief and localized severe thunderstorm wind gust of 66 mph was measured by the Texas Tech University West Texas Mesonet site near Graham as thunderstorms approached from the northwest. Terrain along the edge of the Caprock Escarpment is known to locally enhance northwesterly winds at this site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 23 to 25, 20083 deaths · 1 event
- Tornado and Hail in North Dakota, June 23, 2008$5.2 million · EF0 · 13 events
- Hail in Nebraska, June 23, 2008$1.8 million · 1.25 in hail · 2 events
- Wildfire in New Mexico, June 23 to 30, 2008$1.0 million · 1 event
- Tornado and Flash Flooding in Nebraska, June 23 to 24, 2008$410,000 · EF0 · 11 events
- Flash Flood and Hail in Arkansas, June 23, 2008$250,000 · 1.75 in hail · 7 events
- Hail in New York, June 23, 2008$86,000 · 1 in hail · 4 events
- Hail and Damaging Winds in South Carolina, June 23, 2008$62,000 · 60 kt wind · 10 events
- Flash Flood and Flood in Massachusetts, June 23 to 24, 2008$31,000 · 50 kt wind · 9 events
- Hail in Ohio, June 23, 2008$32,000 · 1 in hail · 7 events
- Damaging Winds in Alabama, June 23, 2008$23,000 · 61 kt wind · 14 events
- Hail and Damaging Wind in Ohio, June 23, 2008$30,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100735, 105499, 100736, 100783, 100784, 100788, 100787.